In the United States, about one in 10 adult Americans takes antidepressant medication. For many people who experience depression and anxiety, these medications are often an integral part of managing these conditions. But it’s important to know that sexual side effects are among the most common complaints about antidepressants.
Loss of sexual desire or the inability to perform sexually can be frustrating, but there are ways to manage these side effects. For many, talking openly with a partner, doctor, or mental health care provider can be one of the first steps to finding a solution. Check out our article below for more tips on how to manage the sexual side effects of antidepressants.
Sexual side effects are linked to antidepressants in general. However, some types of medications have been shown to cause greater sexual problems than others. Reportedly, the following antidepressants are the most problematic:
While there is a slightly decreased risk of sexual side effects with the medications bupropion (Wellbutrin) and mirtazapine (Remeron), it’s important to know that any antidepressant can cause sexual problems.
Why antidepressants cause sexual side effects is not fully understood, especially because depression itself can cause similiar sexual side effects, making it difficult to understand which symptoms are caused by the disorder and which are caused by the medicine.
Most antidepressants are part of a drug family called SSRIs (selective serotonin reuptake inhibitors), which work to increase the amount of serotonin circulating in the brain. One theory is that while the serotonin in these medications can help you feel less depressed and anxious, it can also inhibit your sex drive and make it harder to experience sexual pleasure.
A second theory relies on the fact that as serotonin levels increase, dopamine levels decrease. Dopamine is a chemical necessary for people to feel stimulated, and with less dopamine in the body, you may have a harder time feeling sexually aroused.
Taking antidepressants can cause a wide range of side effects. The most commonly reported sexual side effects include:
These side effects can vary from person to person, and there are also some side effects that are particular to men and women.
Women taking SSRIs may experience delayed lubrication as well as delayed or blocked orgasm. Many women also experience a lack of desire for sexual actiivity.
Less commonly, some women report discomfort or pain during sex. If you’re trying to conceive, talk to your doctor—some antidepressant medications can cause birth defects.
Men taking SSRIs may experience a decreased libido and difficulty getting or maintaining an erection. Some men taking antidepressants also report delayed or blocked orgasm. Certain antidepressants, such as Celexa, can cause a man’s sperm count to drop to nearly zero.
Sexual side effects can be frustrating, but there are options available. Talk with your provider or therapist about trying one or more of the following strategies.
While antidepressants can affect your sex life at any dose, higher doses do result in an increased risk. While you should never adjust your dose without talking to your doctor first, you may find that your sexual side effects subside at a lower, although still therapeutic, dose.
If you decide—with your doctor—to take this course of action, you’ll need to closely monitor your mood upon switching to a lower dose. It’s important that you never stop taking your antidepressants altogether without talking to your doctor first.
You may notice that you experience more pronounced side effects at particular times of the day. If you take your medication once a day, for example, you may notice that you feel the most side effects within a few hours of taking it. You could try taking your medication after the time of day you normally engage in sexual intercourse.
As mentioned above, some drugs—like bupropion (Wellbutrin) and mirtazapine (Remeron)—are less likely to cause sexual side effects. If you’re not able to address your side effects through timing and dosage, you may want to consider trying a new prescription. Bupropion, another drudge used to treat depression, can sometimes improve sexual response.
Your doctor may suggest adding a drug to your medication regimen to help with sexual side effects as well. For some men, taking sildenafil (Viagra) or tadalafil (Cialis) can alleviate SSRI-induced erectile dysfunction. Some patients find that adding bupropion to their existing medication regimen counters SSRI-induced sexual dysfunction, as it can boost sexual drive and arousal, and increase the intensity or duration of an orgasm. Lastly, the anti-anxiety drug buspirone (BuSpar) may help increase libido and restore the ability to have an orgasm in some people.
Even when phsyical issues or medications lead to sexual side effects, psychological issues are often interwoven. Many people experiencing sexual dysfunction or lack of sexual desire can withdraw from their partners, or feel rejected and dismayed. You may find it helpful to talk to a sex therapist or mental healthare provider, who can help you address issues with intimacy and sexual intercourse.
Sexuality is an important piece of a healthy lifestyle for many people. In fact, scientific research has shown that sexual intercourse can help preserve heart health in some people, reduce blood pressure, and help boost immunity. If you feel that your antidepressant medication is interfering with your ability to be intimate, talk to your doctor or therapist today to explore potential solutions and treatments.